MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D133601
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Hematoma (1884); Hemorrhage/Blood Loss/Bleeding (1888); Ischemic Heart Disease (2493)
Type of Reportable Event Death
Additional Manufacturer Narrative
The biosense webster, inc.Product analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a paroxysmal atrial fibrillation (paf) ablation procedure with a thermocool smarttouch catheter and the patient experienced st-segment elevation, cardiac arrest, hematoma and bleeding.The patient did not recover and died.The report indicated that at the end of a premature ventricular contraction (pvc) ablation procedure of the anterior papillary muscle using thermocool smarttouch catheter, the patient experienced st-segment elevation which was observed on the electrocardiogram (ecg).Given the concern that a coronary artery might have been affected, cardiac catheterization was performed, which ruled out any coronary involvement.Subsequently, in the intensive care unit (icu), the patient suffered two cardiac arrests.A computed tomography (ct) scan was performed, revealing hematoma, and cardiac surgeons proceeded with surgical intervention.They observed hemorrhage that had already clotted in the pericardium and the bleeding originated from the posterior part of the heart, although they were unable to visualize clearly the origin.The patient did not recover and died.The patient had an aortic valve prosthesis and a mitral valve prosthesis.Prior to the event, the procedure proceeded without incident.There were no errors with carto or with the catheter.The physician¿s opinion on the cause of this adverse event was that the patient had a biological prosthetic mitral valve and a biological prosthetic aortic valve.The doctors believe there was a perforation in the area between the aorta and the mitral valve, in the posterior region of the left ventricle.Since, as they explained, after placing both prostheses, the tissue in that area becomes very fragile.At no point during the procedure were force spikes applied, but they believe that during the mapping phase, when mapping that area, maybe a small perforation may have occurred.The doctors believe that the perforation was not attributable to radiofrequency (rf) applications, as the ablations were performed in an anterolateral location, whereas the source of the hemorrhage was posterior to the left ventricle.Due to the posterior location of the hemorrhage, the surgeons were unable to access the affected area during cardiac surgery, and the hemorrhagic focus could not be identified.Finally, the patient suffered a cardiorespiratory arrest, and despite resuscitation maneuvers, the patient died.The physician¿s opinion of the cause of death was they thought blood loss resulting from the hemorrhage originated from the posterior part of the left ventricle.The procedure proceeded without incidents; however, at the end of the ablation phase, st-segment elevation was observed on the ecg.Given the concern that a coronary artery might have been affected, cardiac catheterization was performed, which ruled out any coronary involvement, and no hemorrhage was observed on the echocardiogram.After the procedure, the patient was admitted to the icu for several hours.During this time, the patient experienced two episodes of cardiac arrest and remained hemodynamically unstable.Consequently, a ct scan was performed, which revealed the presence of a hematoma.An echocardiogram subsequently demonstrated hemorrhage that had not been evident in earlier examinations.The patient was then taken to cardiac surgery to perform a thoracotomy, where it was observed that the hemorrhage had already clotted within the pericardium and that the bleeding originated from the posterior part of the heart; however, the exact focus of the hemorrhage could not be identified, since the surgeons could not access that area.The visitag module parameters for stability used were maximum distance change: 3mm and minimum time: 3s.No additional filter was used with the visitag.No transseptal puncture performed.There was no evidence of steam pop.The event occurred after the ablation phase (final minutes of procedure).The flow setting was 30ml/min.The correct catheter settings were selected on the generator.No error messages appeared.Additional information received indicated that the perforation originated from the posterior part of the heart; however, the surgeons were unable to precisely identify the site, as it was entirely posterior and surgically inaccessible.This was not the location where the ablation was performed.
 
Additional Manufacturer Narrative
It was reported that a patient underwent a paroxysmal atrial fibrillation (paf) ablation procedure with a thermocool smarttouch catheter and the patient experienced st-segment elevation, cardiac arrest, hematoma and bleeding.The patient did not recover and died.Device investigation details.The product was returned to johnson & johnson medtech (j&j) for evaluation.A visual inspection and revision of all features were performed following johnson & johnson medtech procedures.Visual analysis revealed no damage or anomalies on the device.The device features were reviewed.No magnetic, force, irrigation, deflection, temperature or electrical issues were found during the product investigation.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The root cause of the adverse event remains unknown.In addition, no device malfunction was reported, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the analysis.The instruction for use (ifu) states that careful catheter manipulation must be performed to avoid cardiac damage, perforation, or tamponade.As part of the johnson & johnson medtech quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key24330194
Report Number2029046-2026-00481
Device Sequence Number4914199
Product Code LPB
UDI-Device Identifier10846835008982
UDI-Public(01)10846835008982(17)281015(10)31781048M
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/17/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD133601
Device Lot Number31781048M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2026
Supplement Date Received by Manufacturer02/20/2026
Initial Report FDA Received Date02/13/2026
Supplement Report FDA Received Date03/18/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/16/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SMARTABLATE GENERATOR KIT-WW; SMARTABLATE PUMP KIT-WW; UNK_CARTO 3
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention; Death;
Patient Age80 YR
Patient SexFemale
Patient EthnicityHispanic
Patient RaceWhite